Kansas, 2004

Hail and Damaging Wind in Kansas, June 12, 2004

June 12, 2004 · NWS TOP · 7 events in 4 counties and zones

6 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 12, 2:38 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 12, 2:38 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SAT JUN 12 2004

.DISCUSSION...
FORECAST CONCERN IS SQUARELY ON SEVERE WEATHER POTENTIAL IN THE
SHORT TERM. THERE ARE MANY VARIABLES STILL TO EVOLVE WITH RESPECT TO
EXPECTED CONVECTION AND HOW THAT WILL PLAY INTO THE NEXT COUPLE DAYS.
THEREFOR CONFIDENCE IS LOW...ESPECIALLY FOR NEXT WEEK.

THE DRYLINE HAS SET UP ACROSS CENTRAL KS THIS AFTERNOON WITH A MOIST
AND VERY UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA. A SHORTWAVE
IS CURRENTLY MOVING INTO THE TX PANHANDLE AND TOWERING CU COULD BE
SEEN AT 20Z ALONG THE DRYLINE IN OK AND NORTH CENTRAL KS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS DRYLINE OVER THE
NEXT SEVERAL HOURS AS THE SHORTWAVE CONTINUES TO PROPAGATE
NORTHEAST. THE 18Z SOUNDING SHOWED MORE THAN ENOUGH CAPE AVAILABLE
WITH A FAVORABLE SHEER PROFILE FOR THUNDERSTORMS TO QUICKLY BECOME
SEVERE. VERY LARGE HAIL AND TORNADOES COULD OCCUR WITH THE STORMS.
ADDITIONALLY...SOUNDINGS INDICATE THAT PRECIPITABLE WATER VALUES ARE
AROUND 1.5 INCHES SUGGESTING VERY HEAVY RAIN WILL OCCUR WITH THE
STORMS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...HAVE DECIDED TO
ISSUE A FLOOD WATCH FOR THE EASTERN HALF OF THE FORECAST AREA FOR
TONIGHT.

THE GFS SUFFERS FROM CONVECTIVE FEED BACK BEYOND TONIGHT PRETTY
BADLY...GENERATING AN MCS SOMEWHERE IN THE CENTRAL PLAINS SUNDAY
NIGHT AND MONDAY NIGHT. THIS HAS ALSO AFFECTED ITS SURFACE AND UPPER
AIR PATTERN AND HAVE NOT USED ITS SOLUTION BECAUSE OF THIS. HAVE
FOLLOWED THE ETA MORE CLOSELY WHICH ALSO INDICATES THUNDERSTORM
CHANCES CONTINUING FOR SEVERAL DAYS BUT DOES NOT HAVE THE BULLS EYES
OF QPF. THE SYNOPTIC PATTERN TRENDS TOWARDS A MORE ZONAL FLOW
THROUGH TUESDAY AND THE AIRMASS IS NOT EXPECTED TO CHANGE MUCH OVER
THE NEXT COUPLE DAYS. THE ETA SHOWS THE MORE LIKELY DEVELOPMENT FOR
SUNDAY NIGHT EAST OF THE FORECAST AREA WITH ANOTHER POSSIBLE MCS
OVER NORTHERN KS MONDAY NIGHT. I HAVE THE POP FORECAST TO REFLECT
THIS.

AFTER TUESDAY THE MEDIUM RANGE MODELS SHOW A WEAK COLD FRONT MOVING
SOUTH THROUGH THE FORECAST AREA ON WEDNESDAY. THIS IS DUE TO THE
PATTERN BECOMING MORE AMPLIFIED WITH A RIDGE ACROSS THE WEST COAST
AND HEIGHT FALLS OVER THE PLAINS. HAVE INSERTED SLIGHT CHANCE POPS
FOR WEDNESDAY  THINKING THE FRONT WILL PROVIDE A FOCUS FOR
CONVECTION TO DEVELOP. ALSO HAVE SOME SLIGHT CHANCE POPS NEAR THE
NEB STATE LINE FOR TUESDAY AND TUESDAY NIGHT AS THE FRONT SLOWLY
APPROACHES. AFTER WEDNESDAY MODELS SUGGEST A SURFACE RIDGE ACROSS
THE AREA WITH ANOTHER FRONT POSSIBLY MOVING SOUTH FRIDAY NIGHT.
THINK THE GFS IS SPREADING PRECIP TO FAR NORTH OF THE
FRONT...ESPECIALLY ON SATURDAY AND HAVE LEFT THE FORECAST DRY FOR
NOW. TEMPERATURES FOR WEDNESDAY THROUGH SATURDAY ARE FORECAST TO BE
IN THE LOWER 80S...BELOW NORMAL...DUE TO THE SURFACE RIDGE AND
NORTHWEST FLOW.

WOULD NOT BE SURPRISED IF THIS FORECAST GOES THROUGH SEVERAL CHANGES
OVER THE NEXT COUPLE DAYS. ALSO IF MCS DEVELOPMENT OCCURS AS THE
GFS IS SHOWING...FLOODING CONCERNS WILL QUICKLY BE ON THE RISE.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR TONIGHT ACROSS EAST CENTRAL AND NORTHEAST KANSAS
KSZ010>012-022>024-026-036>040-054>056-058-059.

&&

WOLTERS
Hazardous weather outlook, Jun 12, 3:32 PM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED WORDING IN DAY 2 TRU 7 SECTION
NATIONAL WEATHER SERVICE TOPEKA KS
432 PM CDT SAT JUN 12 2004

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA
THIS AFTERNOON AND BECOME MORE NUMEROUS OVER THE AREA TONIGHT. SOME
OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREAT...ALTHOUGH A FEW TORNADOES MAY ALSO OCCUR.

KSZ008>012-020>024-026-034>040-054>056-058-059-131000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
432 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING HAIL 1.5 INCHES OR GREATER IN
DIAMETER...DAMAGING WINDS OVER 70 MPH AND A FEW LARGE TORNADOES ARE
DEVELOPING OVER CENTRAL KANSAS. THESE STORMS WILL MOVE TO THE EAST
ACROSS NORTH CENTRAL KANSAS LATE THIS AFTERNOON...AND INTO NORTHEAST
AND EAST CENTRAL KANSAS AFTER 6 PM.  AS THESE STORMS MOVE EAST...THEY
ARE EXPECTED TO EVOLVE INTO A CLUSTER OF STORMS LATE THIS EVENING AND
COULD PRODUCE VERY HEAVY RAIN IN A SHORT TIME CREATING FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE FOR SUNDAY THROUGH MONDAY. SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. THE RISK FOR WIDE SPREAD FLOODING WILL BE ON THE INCREASE
SUNDAY NIGHT AND MONDAY NIGHT IF THUNDERSTORMS REDEVELOP OVER THE
SAME AREAS.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED ACROSS NORTH CENTRAL KANSAS NOW.
SPOTTERS WILL BE NEEDED AFTER 6 PM OVER NORTHEAST AND EAST CENTRAL
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Special weather statement, Jun 12, 10:45 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1145 AM CDT SAT JUN 12 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-130000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1145 AM CDT SAT JUN 12 2004

...TORNADO WATCH NUMBER 446 REMAINS IN EFFECT UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA
Special weather statement, Jun 12, 3:30 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT SAT JUN 12 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-130000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
430 PM CDT SAT JUN 12 2004

...TORNADO WATCH NUMBER 446 REMAINS IN EFFECT UNTIL 7 PM...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             OTTAWA
  GEARY                 SHAWNEE               WABAUNSEE
  DICKINSON             DOUGLAS               MORRIS
  OSAGE                 LYON                  FRANKLIN
  COFFEY                ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

WOLTERS

The radar

The Topeka radar (KTWX), 140 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
June 12, 4:26 PM CST
Where
Ottawa County, 3 mi SE of Tescott
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -97.850

Hail, Ottawa

When
June 12, 4:37 PM CST
Where
Ottawa County, 1 mi N of Culver
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.983, -97.750

Hail, Republic

When
June 12, 5:47 PM CST
Where
Republic County, 4 mi NW of Republic
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -97.867

Hail, Republic

When
June 12, 6:24 PM CST
Where
Republic County, 1 mi N of Belleville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -97.633

Hail, Riley

When
June 12, 6:33 PM CST
Where
Riley County, 1 mi N of Randolph
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.450, -96.767

Hail, Riley

When
June 12, 6:37 PM CST
Where
Riley County, 5 mi N of Randolph
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.500, -96.767

Thunderstorm Wind, Pottawatomie

When
June 12, 6:50 PM CST
Where
Pottawatomie County, 1 mi W of Olsburg
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.433, -96.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403858, 5403859, 5403860, 5403861, 5403862, 5403863, 5403864.